Thunderstorm Wind, Fairfield
- When
- August 3, 4:45 PM EST
- Where
- Fairfield County, Bethel
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 41.367, -73.417
A cluster of severe thunderstorms moved east across Southern Connecticut. High winds downed trees and power lines.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A cluster of severe thunderstorms moved east across Southern Connecticut. High winds downed trees and power lines.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Aug 3, 1:37 PM EST, 3 hours 8 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE UPTON NY
237 PM EDT THU AUG 3 2006
...SEVERE THUNDERSTORMS POSSIBLE THIS EVENING...
.NEAR TERM (THIS EVENING THROUGH FRIDAY)...
AIRMASS HAVE DESTABILIZED RAPIDLY ACROSS THE TRI-STATE AREA AS OF
MID/LATE THURS AFTERNOON OWING TO STRONG HEATING AND RICH BOUNDARY
LAYER MOISTURE. MLCAPES ARE GREATER THAN 2000 J/KG ACROSS MOST OF
THE AREA AND DEEP LAYER SHEAR IS SLOWLY INCREASING WITH THE APPROACH
OF A BROAD SHORT WAVE TROUGH.
CONVECTION IS ORGANIZING ACROSS PA...AND WILL LIKELY CONTINUE
STRENGTHENING AS IT MOVES/DEVELOPS EASTWARD AS IT ENCOUNTERS THE
INSTABILITY AXIS...ARRIVING BY EARLY THIS EVENING ACROSS THE METRO
AREA. CANT EVEN COUNT OUT ADDITIONAL DEVELOPMENT AHEAD OF THIS AREA
OF CONVECTION...INCLUDING ON LOCAL SEA BREEZE BOUNDARIES. WIND
DAMAGE WILL BE THE MAIN THREAT WITH ANY STORMS...PERHAPS EVEN
LOCALLY SIGNIFICANT. LOCALIZED FLOODING WILL BE A THREAT AS WELL.
FRONT SLOWLY SAGS ACROSS THE REGION TONIGHT OR EARLY FRIDAY.
POSSIBILITY EXISTS THAT ANOTHER ROUND OF STORMS COULD OCCUR AFTER
MIDNIGHT INTO EARLY FRIDAY MORNING WITH APPROACH OF LIFT ASSOCIATED
WITH SHORT WAVE AND ITS INTERACTION WITH THE NEARBY FRONT. WILL HAVE
TO WATCH FOR LOCALIZED FLOODING ASSOCIATED WITH THIS POSSIBILITY
OVERNIGHT. RAISED POPS TO LIKELY ALL AREAS...ESPECIALLY AFTER
MIDNIGHT.
ANY PRECIP ENDS BY EARLY FRIDAY AFTERNOON AS FRONT DROPS FURTHER
SOUTH. FORECAST MAX TEMPS FRIDAY QUITE TRICKY AS IT WILL DEPEND ON
HOW LONG CLOUDS/ANY PRECIP HOLDS IN DURING THE FIRST PART OF THE
DAY. FOR NOW WILL TAKE A BLEND OF THE MOS...WHICH PAINTS 80S TO NEAR
90.
&&
.SHORT TERM (FRIDAY NIGHT THROUGH SUNDAY)...
REFRESHING AIRMASS CONTINUES TO MOVE IN FRIDAY NIGHT AND SATURDAY
WITH FAIR DRY WX EXPECTED...ALONG WITH SEASONAL TEMPS AND MUCH LOWER
DEWPOINTS THAN WHAT WEVE SEEN THE LAST SEVERAL DAYS.
KEPT SUNDAY DRY AND SEASONABLE WITH HIGH PRESSURE RIDGING DOMINATING.
&&
.LONG TERM (SUNDAY NIGHT THROUGH THURSDAY)...
NO BIG CHANGES TO THIS PART OF THE FORECAST. STAYED VERY CLOSE TO
HPC PROGS. CHANCE OF SHOWERS AND TSTMS MONDAY AND MONDAY NIGHT WITH
POSSIBLE COLD FRONTAL PASSAGE. DRY AND COOLER WEATHER LOOKS LIKE A
GOOD POSSIBILITY THEREAFTER.
&&
.AVIATION...
FRONTAL BOUNDARY ACROSS THE SOUTHERN PORTION OF NEW ENGLAND INTO
UPSTATE NEW YORK...JUST NORTH OF THE PENNSYLVANIA BORDER.
THUNDERSTORMS DEVELOPING AHEAD OF THE FRONT WILL CONTINUE TO
DEVELOP AND/OR MOVE EASTWARD INTO THE TERMINALS LATE THIS AFTERNOON
AND INTO THE EARLY EVENING...21Z TO ABOUT 01Z. A CHANCE OF THE
THUNDERSTORM ACTIVITY AND SCATTERED IN NATURE...SO NOT MENTIONED TO
HARD IN FORECAST. ANY THUNDERSTORMS THAT DEVELOP ARE CAPABLE OF
GUSTY WINDS WITH ISOLATED STORMS APPROACHING SEVERE LIMITS WITH
HEAVY RAIN. MVFR TO BRIEFLY IFR CONDITIONS POSSIBLE IN ANY STORMS.
UNTIL THEN VFR CONDITIONS WITH UNLIMITED CEILINGS AND VISIBILITIES.
FRONT NEARS LATER TONIGHT WITH A BETTER CHANCE OF SHOWERS AND
THUNDERSTORMS AND INCLUDED MVFR CONDITIONS WITH THE STORMS. THE
CHANCE FOR SHOWERS AND THUNDERSTORMS WILL EXIST UNTIL THE FRONT
SLOWLY PUSHES THROUGH THE AREA TOWARD THE END OF THE 18Z FORECAST
PERIOD...14Z TO 16Z. WINDS GENERALLY WEST TO SOUTHWEST UNTIL FRONTAL
PASSAGE WITH WINDS SHIFTING TO THE NORTHWEST TO NORTH.
&&
.MARINE...
THUNDERSTORM ACTIVITY THROUGH TONIGHT AND AGAIN DURING MONDAY WILL
GENERATE SOME VERY GUSTY WINDS AND HIGHER SEAS AT TIMES...BUT OTHER
THAN THAT WE EXPECT OUR WINDS AND SEAS WILL REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA THROUGH THE ENTIRE FORECAST PERIOD AS A FAIRLY
WEAK PRESSURE GRADIENT WILL PREVAIL.
&&
.HYDROLOGY...
PRECIPITABLE WATERS AROUND 1.5 TO 2 INCHES AHEAD OF THE FRONT THIS
EVENING INTO TONIGHT SHOULD ALLOW FOR LOCALLY HEAVY RAINFALL IN
STORMS THROUGH TONIGHT. RAINFALL RATES OF 1-2/HR WILL POSE THE MAIN
THREAT FOR LOCALIZED FLOODING IN ANY STORMS THIS EVENING AND TONIGHT.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...EXCESSIVE HEAT WARNING FOR CTZ005>012 UNTIL 8 PM THURSDAY.
...HEAT ADVISORY FOR CTZ011-012 FROM 11 AM THURSDAY TO 8 PM
THURSDAY.
NJ...EXCESSIVE HEAT WARNING FOR NJZ002>006-011 UNTIL 8 PM THURSDAY.
NY...EXCESSIVE HEAT WARNING FOR NYZ067>081 UNTIL 8 PM THURSDAY.
MARINE...NONE.
&&
PUBLIC...EKSTER
AVN...METHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE UPTON NY 256 PM EDT THU AUG 3 2006 NYZ069>081-041900- ROCKLAND-NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER- NEW YORK (MANHATTAN)-BRONX-RICHMOND (STATEN ISLAND)- KINGS (BROOKLYN)-QUEENS-NASSAU-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- 256 PM EDT THU AUG 3 2006 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW YORK. .DAY ONE...TONIGHT... AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH 8 PM TODAY. HEAT INDICES OF 105 TO 110 ARE EXPECTED INTO THE EARLY EVENING HOURS. ALSO...AN AIR STAGNATION ADVISORY REMAINS IN EFFECT UNTIL 1 AM TONIGHT FOR POOR AIR QUALITY. IN ADDITION...SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH DAMAGING WINDS BEING THE MAIN THREAT...ALONG WITH LOCALIZED FLOODING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING FOR SEVERE THUNDERSTORM REPORTS. CTZ005>010-NJZ002>006-011-NYZ067-068-041900- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- WESTERN PASSAIC-BERGEN-EASTERN PASSAIC-ESSEX-HUDSON-UNION-ORANGE- PUTNAM- 256 PM EDT THU AUG 3 2006 ...EXCESSIVE HEAT WARNING IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. DAY ONE...TONIGHT... AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT THROUGH 8 PM TODAY. HEAT INDICES OF 105 TO 110 ARE EXPECTED INTO THE EARLY EVENING HOURS. IN ADDITION...SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH DAMAGING WINDS BEING THE MAIN THREAT...ALONG WITH LOCALIZED FLOODING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING FOR SEVERE THUNDERSTORM REPORTS. CTZ011-012-041900- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON- 256 PM EDT THU AUG 3 2006 ...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN CONNECTICUT. .DAY ONE...TONIGHT... A HEAT ADVISORY IS IN EFFECT THROUGH 8 PM THIS EVENING. HEAT INDICES OF 100 TO 104 ARE EXPECTED INTO THE EARLY EVENING HOURS. IN ADDITION...SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH DAMAGING WINDS BEING THE MAIN THREAT...ALONG WITH LOCALIZED FLOODING. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING FOR SEVERE THUNDERSTORM REPORTS. ANZ330-335-338-350-353-355-041900- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 256 PM EDT THU AUG 3 2006 ...SEVERE THUNDERSTORM WATCH 684 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF ATLANTIC COASTAL WATERS. .DAY ONE...TONIGHT... SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT...WITH DAMAGING WINDS OF GREATER THAN 50 KNOTS BEING THE MAIN THREAT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING FOR SEVERE THUNDERSTORM REPORTS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 355 PM EDT THU AUG 3 2006 NJZ002-NYZ067-069-032100- ORANGE-ROCKLAND-WESTERN PASSAIC- 355 PM EDT THU AUG 3 2006 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR ORANGE...PASSAIC AND ROCKLAND COUNTIES... AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HIGHLAND LAKE...OR NEAR WEST MILFORD...AND MOVING EAST AT 30 MPH. PEOPLE IN NORTHERN ROCKLAND...NORTHWESTERN PASSAIC AND SOUTHERN ORANGE COUNTIES...INCLUDING THE CITIES OF WEST MILFORD...RINGWOOD... SLOATSBURG...SUFFERN...MONSEY...POMONA AND NEW CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM. EKSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 431 PM EDT THU AUG 3 2006 CTZ008-032130- NORTHERN NEW LONDON- 431 PM EDT THU AUG 3 2006 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR NEW LONDON COUNTY... AT 429 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR HEBRON...OR 6 MILES NORTH OF COLCHESTER...AND MOVING SOUTHEAST AT 25 MPH. THIS STORM WILL BE... NEAR NORWICH BY 500 PM. NEAR PRESTON BY 510 PM. PEOPLE IN NORTHERN NEW LONDON COUNTY...INCLUDING THE CITIES OF LEBANON...NORWICH AND PRESTON...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. SMALL HAIL...AND WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM. EKSTER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 446 PM EDT THU AUG 3 2006 NYZ070-032145- NORTHERN WESTCHESTER- 446 PM EDT THU AUG 3 2006 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR WESTCHESTER COUNTY... AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SUFFERN TO MOUNT KISCO...AND MOVING EAST AT 15 MPH. THESE STORMS WILL BE... NEAR BEDFORD BY 505 PM. NEAR MOUNT KISCO BY 545 PM. PEOPLE IN NORTHERN WESTCHESTER COUNTY...INCLUDING THE CITIES OF OSSINING...NORTH TARRYTOWN...HAWTHORNE...BEDFORD AND MOUNT KISCO... SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THESE STORMS. MLE
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE UPTON NY 516 PM EDT THU AUG 3 2006 CTZ005-032215- NORTHERN FAIRFIELD- 516 PM EDT THU AUG 3 2006 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS FOR FAIRFIELD COUNTY... AT 511 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR LAKE CARMEL...AND MOVING EAST AT 20 MPH. THIS STORM WILL BE... NEAR DANBURY BY 530 PM. NEAR BETHEL BY 540 PM. NEAR NEWTOWN BY 550 PM. PEOPLE IN NORTHERN FAIRFIELD COUNTY...INCLUDING THE CITIES OF DANBURY...BETHEL AND NEWTOWN...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. WINDS IN EXCESS OF 40 MPH ARE EXPECTED WITH THIS STORM. EKSTER
The Brookhaven radar (KOKX), 72 km away, was scanning. The volume nearest the first event began at 21:46 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Connecticut in 2006Every state in 2006This day in weather historyWarnings in Connecticut, August 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531675, 5531676, 5531677, 5531678.